Cold and Cough Medicines Dangerous For Your Child

It is normal for doctors to prescribe cough syrups with Codeine when a child is brought in with the flu, cold or sinus infection, but now the Food and Drug Administration state that it have to conduct research on the cough and cold medicines given to children that contain Codeine.

An announcement posted this Wednesday on FDA website states ‘We are evaluating all available information and will also consult with external experts by convening an advisory committee to discuss these safety issues.’

This action is being called for after the European Medicines Agency announced its fears in April that such cough and cold medicines can have dire side effects including slowed or difficult breathing. It also urged the importance of not giving such drugs to children under 12 years of age and also not to kids aged 12 to 18.

FDA, back in 2013, gave a strong warning to practitioners, imploring them not to prescribe Codeine after tonsil removal or adenoids in children.

In Wednesday announcement FDA spoke to parents and caregivers, asking them to be note any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness in their child, if so they should immediately stop giving their child Codeine and seek immediate medical attention.

Codeine is initially an opioid, which is prescribed for pain relief and is also mixed in other medications like cough and cold medicines.

The American Academy of Pediatrics has recommended against prescribing codeine to children since 1997.
There should be caution when prescribing any cough medicine to children under 6 years of age, however it is normal practice to prescribe medicines with Codeine because of the pain relief and the fact that it helps the child sleep peacefully though the night, and when the ‘over the counter meds’ are not working, stated Atlanta pediatrician Jennifer Shu. She adds that in addition to helping suppress the cough it can also stop breathing.

An overdose can occur in children because unlike adults some children cannot metabolize the drug and require a higher dose and some metabolize it too fast-both scenarios resulting in an overdose.

“Codeine is notorious for rashes, hives, vomiting in kids and constipation,” warns Dr. Alan Woolf, director of the Pediatrics Environmental Health Center at Boston Children’s Hospital.

Sadly doctors all over the world are not taking these risks into consideration and according to a study published last year there are still 870,000 prescriptions for codeine written every year for children of all ages.

Shu commented on the FDA safety announcement that she hopes that this will create the awareness needed for parents to question prescriptions of Codeine.

facebooktwittergoogle_plusredditpinterestlinkedintumblrmail

Leave a Reply

Your email address will not be published. Required fields are marked *